{"title":"Pseudoephedrine intoxication: sex-specific differences in clinical symptoms.","authors":"Funda Gezgin, Roland Seifert","doi":"10.1007/s00210-026-05941-2","DOIUrl":null,"url":null,"abstract":"<p><p>Pseudoephedrine (PSE) is an indirectly acting sympathomimetic agent used worldwide to treat cold and flu symptoms, as well as allergic rhinitis. In Germany, PSE is available exclusively as a combination product with other active ingredients such as acetylsalicylic acid, paracetamol, ibuprofen, and first- and second-generation H1 receptor antagonists. Despite the widespread availability and frequent use of PSE, the active ingredient has repeatedly been linked to serious adverse drug reactions (ADRs). Most recently, in 2024, a red-hand letter was circulated after a link was established between PSE use and the occurrence of cerebral hypoperfusion. Furthermore, the drug is not always used in accordance with guidelines for treating specific symptoms but is also misused due to its indirect sympathomimetic effect. This study includes an analysis of published PSE intoxication cases from the literature. To this end, a systematic literature search was conducted in PubMed, from which 118 patient cases were extracted from a total of 81 case reports. The individual cases were then analyzed with regard to various aspects. The United States was the leading country in terms of case reports, followed by the United Kingdom. The analyzed patient cases show differences in terms sex and symptoms. Cardiovascular events occurred predominantly in men, while gastroenterological and dermatological symptoms occurred predominantly in women. To reduce the risk of PSE poisoning, increased educational efforts by physicians and pharmacists are necessary. Furthermore, checking for contraindications could reduce the risk. Education about PSE could also be provided through reputable online platforms. This study highlights the clinical relevance of PSE poisoning and the wide range of symptoms.</p>","PeriodicalId":18876,"journal":{"name":"Naunyn-Schmiedeberg's archives of pharmacology","volume":" ","pages":""},"PeriodicalIF":4.0000,"publicationDate":"2026-09-28","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Naunyn-Schmiedeberg's archives of pharmacology","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1007/s00210-026-05941-2","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q2","JCRName":"PHARMACOLOGY & PHARMACY","Score":null,"Total":0}
引用次数: 0
Abstract
Pseudoephedrine (PSE) is an indirectly acting sympathomimetic agent used worldwide to treat cold and flu symptoms, as well as allergic rhinitis. In Germany, PSE is available exclusively as a combination product with other active ingredients such as acetylsalicylic acid, paracetamol, ibuprofen, and first- and second-generation H1 receptor antagonists. Despite the widespread availability and frequent use of PSE, the active ingredient has repeatedly been linked to serious adverse drug reactions (ADRs). Most recently, in 2024, a red-hand letter was circulated after a link was established between PSE use and the occurrence of cerebral hypoperfusion. Furthermore, the drug is not always used in accordance with guidelines for treating specific symptoms but is also misused due to its indirect sympathomimetic effect. This study includes an analysis of published PSE intoxication cases from the literature. To this end, a systematic literature search was conducted in PubMed, from which 118 patient cases were extracted from a total of 81 case reports. The individual cases were then analyzed with regard to various aspects. The United States was the leading country in terms of case reports, followed by the United Kingdom. The analyzed patient cases show differences in terms sex and symptoms. Cardiovascular events occurred predominantly in men, while gastroenterological and dermatological symptoms occurred predominantly in women. To reduce the risk of PSE poisoning, increased educational efforts by physicians and pharmacists are necessary. Furthermore, checking for contraindications could reduce the risk. Education about PSE could also be provided through reputable online platforms. This study highlights the clinical relevance of PSE poisoning and the wide range of symptoms.
期刊介绍:
Naunyn-Schmiedeberg''s Archives of Pharmacology was founded in 1873 by B. Naunyn, O. Schmiedeberg and E. Klebs as Archiv für experimentelle Pathologie und Pharmakologie, is the offical journal of the German Society of Experimental and Clinical Pharmacology and Toxicology (Deutsche Gesellschaft für experimentelle und klinische Pharmakologie und Toxikologie, DGPT) and the Sphingolipid Club. The journal publishes invited reviews, original articles, short communications and meeting reports and appears monthly. Naunyn-Schmiedeberg''s Archives of Pharmacology welcomes manuscripts for consideration of publication that report new and significant information on drug action and toxicity of chemical compounds. Thus, its scope covers all fields of experimental and clinical pharmacology as well as toxicology and includes studies in the fields of neuropharmacology and cardiovascular pharmacology as well as those describing drug actions at the cellular, biochemical and molecular levels. Moreover, submission of clinical trials with healthy volunteers or patients is encouraged. Short communications provide a means for rapid publication of significant findings of current interest that represent a conceptual advance in the field.